Ohio, 2002

Damaging Winds in Ohio, September 20, 2002

September 20, 2002 · NWS CLE · 8 events in 7 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$264,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 20, 1:02 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 20, 1:02 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
202 PM EDT FRI SEP 20 2002

SURFACE FRONTAL SYSTEM WILL BE THE FOCUS OF THE FORECAST PACKAGE.
THE AVN/ETA FAIRLY SIMILAR IN THE TIMING AND STRENGTH OF THE SYSTEM.
STRONG UPPER LEVEL DIVERGENCE OVER THE CWA IN BETWEEN 00Z AND 06Z WILL
LEAD TO WIDESPREAD PCPN. WITH HIGH DEWPOINTS/PRECIP WATER VALUES
WILL ADD WORDING RAIN MAY BE HEAVY AT TIMES IN NW AREAS. CATEGORICAL
POPS OVER THE CWA TONIGHT...MAINLY LATE EVENING AND AFTER MIDNIGHT
IN THE EAST.  SVR WEATHER A POSSIBILITY WITH STRONG LOW LEVEL SHEAR
AND SUFFICIENT INSTABILITY...PARTICULARLY NW OH.  THE SURFACE FRONTAL
PASSAGE WILL NOT OCCUR OVER THE EASTERN PART OF THE CWA UNTIL AFT
12Z SAT.  I WILL KEEP LIKELY POPS OVER NW PA AND CHC POPS OVER ERN
OH FOR THE MORNING HOURS ON SAT.  I WILL GRADUALLY REMOVE PCPN EAST
TO WEST THROUGH THE AFTERNOON.

COOLER AIR WILL FILTER INTO THE AREA ON SUNDAY AS A SERIES OF
SHORT WAVES BEGIN TO MOVE THROUGH THE REGION.  ATMOSPHERE WILL
REMAIN FAIRLY DRY AS MANY OF THESE SHORTWAVES.  SUFFICIENT MOISTURE
AND DYNAMICS EXIST OVER THE AREA SUNDAY NIGHT TO INTRODUCE CHC POPS
FOR THE FORECAST AREA.

IN THE EXTENDED A FRONTAL PASSAGE WILL OCCUR TUESDAY AND THURSDAY OF
NEXT WEEK.  THE MRF SHOW LITTLE MOISTURE WITH THESE FRONTAL
PASSAGES.  I WILL KEEP TUESDAY DRY AS PER CURRENT FORECAST...HOWEVER
I WILL ADD CHC POP FOR THURSDAY AS MOISTURE AND DYNAMICS ARE A
LITTLE MORE FAVORABLE FOR PCPN.

GUIDANCE TEMPS LOOK FAIRLY REASONABLE.  I WILL UP POP CHANCES FOR
TONIGHT.

.CLE...
OH...NONE.
PA...NONE.

GTG

In the hours before

Special weather statement, Sep 20, 10:55 AM EST, 3 hours 50 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-210200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1155 AM EDT FRI SEP 20 2002

THE NATIONAL SEVERE STORM FORECAST CENTER IN NORMAN OKLAHOMA HAS
INDICATED THAT SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHERN OHIO
AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EARLY TONIGHT. THE
MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS.

WARM AND MOIST SOUTHERLY WINDS WILL CONTINUE OVER THE REGION TODAY.
THESE WINDS WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE.
AN APPROACHING COLD FRONT AND STRONG WINDS A FEW THOUSAND FEET ABOVE
THE SURFACE COMBINED WITH THE UNSTABLE ATMOSPHERE MAY CAUSE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON.  IF THUNDERSTORMS DO
DEVELOP...A FAVORABLE WIND PROFILE EXISTS FOR THE STORMS TO FORM INTO
A SQUALL LINE.  DAMAGING STRAIGHT LINE WINDS COULD RESULT FROM SUCH A
SQUALL LINE.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

KUBINA/SEM

The radar

The Cleveland radar (KCLE), 65 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huron

When
September 20, 2:45 PM EST
Where
Huron County, Olena
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.150, -82.550

Thunderstorm winds downed two very large trees.

Thunderstorm Wind, Erie

When
September 20, 3:00 PM EST
Where
Erie County, Vermilion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -82.367

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Lorain

When
September 20, 3:05 PM EST to 3:20 PM EST
Where
Lorain County, Vermilion on the Lk
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.417, -82.333

Thunderstorm winds downed one large tree limb in Vermilion on the Lake and one tree in Lorain.

Thunderstorm Wind, Marion

When
September 20, 4:45 PM EST
Where
Marion County, Prospect
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -83.183

Thunderstorm winds downed several trees.

Thunderstorm Wind, Crawford

When
September 20, 5:08 PM EST
Where
Crawford County, Galion
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -82.783

Thunderstorm winds estimated at 60 mph downed many trees.

Thunderstorm Wind, Crawford

When
September 20, 5:12 PM EST
Where
Crawford County, Crestline
Measured
52 kt (60 mph)
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -82.733

Thunderstorm winds estimated to be in excess of 60 mph caused considerable damage in Crestline. A portion of a temporary stage collapsed at an outdoor festival. Two people were seriously injured with nine others sustaining minor injuries. The two seriously injured required extended hospitalization. Dozens of trees were downed. At least two homes and two cars were severely damaged by fallen trees.

Thunderstorm Wind, Sandusky

When
September 20, 5:15 PM EST
Where
Sandusky County, Clyde
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -82.967

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Richland

When
September 20, 5:25 PM EST
Where
Richland County, Shelby
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.883, -82.650

Thunderstorm winds downed several trees near Shelby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320561, 5320559, 5320560, 5320475, 5320474, 5320476, 5320473, 5320477.